Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Omaha, NE

June 29, 2017Douglas County, Sarpy County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 29, 2017, 9:42 PM CDT for Douglas County, Sarpy County, Saunders County, Nebraska. It was in force for 33 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 9:42 PM CDT (02:42 UTC)
Expired
Jun 29, 2017, 10:15 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Douglas County, NE, Sarpy County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 10 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 9:51 PM CDTHAIL 1Elkhorn, NENEAR 216 AND PACIFIC.
Jun 29, 10:00 PM CDTHAIL 1.751 W Millard, NE
Jun 29, 10:00 PM CDTHAIL 1.752 W Millard, NE
Jun 29, 10:01 PM CDTHAIL 1.752 Wnw Millard, NE174TH AND F.
Jun 29, 10:05 PM CDTHAIL 1.5Millard, NE
Jun 29, 10:07 PM CDTHAIL 1.751 Ene Chalco, NE160TH TO 132ND ALONG HARRISON.
Jun 29, 10:07 PM CDTHAIL 1.752 Ese Millard, NE160TH TO 132ND ALONG HARRISON.
Jun 29, 10:09 PM CDTHAIL 1Chalco, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1711 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS53 KOAX 300242
SVROAX
NEC055-153-155-300315-
/O.NEW.KOAX.SV.W.0201.170630T0242Z-170630T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
942 PM CDT THU JUN 29 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sarpy County in east central Nebraska...
  Western Douglas County in east central Nebraska...
  East central Saunders County in east central Nebraska...

* Until 1015 PM CDT

* At 942 PM CDT, a severe thunderstorm was located near Waterloo, or
  16 miles west of Omaha, moving southeast at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Southwestern Omaha, Gretna, Valley, Yutan, Waterloo, Elkhorn,
  Millard, Boys Town, Two Rivers State Recreation Area and Chalco.

This includes the following highways...
 Highway 275 in Nebraska near mile marker 167.
 Highway 92 in Nebraska between mile markers 459 and 466.
 Interstate 80 in Nebraska between mile markers 437 and 446.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4121 9647 4138 9639 4131 9604 4110 9614
TIME...MOT...LOC 0242Z 290DEG 46KT 4127 9633 

HAIL...1.00IN
WIND...<50MPH
 
$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:01 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 29, 7:01 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
701 PM CDT Thu Jun 29 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 405 PM CDT Thu Jun 29 2017

Storms are beginning to percolate across north central
and northeast Nebraska in uncapped enviroment ahead of
surface boundary. Per 18z OAX sounding and SPC MA, area south of
interstate 80 still somewhat capped. CAM have been little
erratic on convective development, with RAP doing the best
with initiation. Mid-level shear decent with OAX sounding showing
50-60kt in mid-levels. Weak shear in the low levels, so any
tornado development likely will be coincident with surface
low and along boundary that currenly arcs along and
east of Missouri River. Used consensus blend of CAM for PoP
and weather this evening and through the overnight. Approaching
H5 short weave will allow additional storm development along
boundary that will stretch southward into Kansas. Based on
CAM, bulk of activity will be out of forecast area by 08utc.

Cyclonic flow aloft and H8 convergence will provide focus for
isolated showers and perhaps a rumble of thunder during the
afternoon. Passage of vort max late in the day, will bring large
scale subsidence across the region and a reprieve from storms by
Friday evening. Little or no precipitation threat Saturday or
Saturday night. Warm air advection and return flow may allow
for isolated convection early Sunday morning, but expect activity
to diminish by late morning.

Accepted short-term model consensus temperatures for the most
part Friday through Saturday. On Sunday, GEFS members hinting
that temperatures could be a little warmer than consensus blend.
Due to combinations of upper level ridging, H8 thermal ridge and
compressional warming ahead of southward moving surface boundary,
decided to raise temperatures a few degrees.

.LONG TERM...(Sunday night through Thursday)
Issued at 405 PM CDT Thu Jun 29 2017

Medium range models have been consistent with MCS development
Sunday night into Monday, though timing and location have varied
from run to run. Due to ongoing inconsistency, keep PoPs only in
high chance range.  Perhaps a little break from precip chances
later in the day on Monday, then unfortunately, shortwave moving
through the central plains on Tuesday may dampen holiday
activities. Accepted consensus/guidance temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 659 PM CDT Thu Jun 29 2017

Ongoing convection affecting KOFK TAF site, but expect storms
to move southeast of the area by 0200 UTC. Lowest ceilings
with convection will be higher end MVFR, with occasional
thunderstorm gusts to 50kt associated with severe storms. Lingering
showers may affect the area until 05UTC. VFR conditions will
persist after 05UTC.

KOMA and KLNK TAF sites likely will begin to see storms beginning
02-03UTC. The best potential for strong to severe convection will
be 03-04 UTC, when visibilties will be reduced to 1-3SM and
thunderstorm gusts 45-50kt could occur. Per convective allowing
models, storms will affect these areas until 05-06UTC. There is
some indication of MVFR ceilings developing between 07-12UTC, but
forecast models have been somewhat inconsistent, so for the
time being keep conditions VFR after 07UTC.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...Fortin
Hazardous weather outlook, Jun 29, 5:36 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
536 PM CDT Thu Jun 29 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
536 PM CDT Thu Jun 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

There is a slight risk for severe storms this evening into
the overnight hours. A warm front will provide the focus for
scattered strong to severe storms across northeast Nebraska and
northwest Iowa through 8 pm. As the evening progress, storm
coverage will increase, as additional storms develop along a
surface cold front. As he frontal system moves southeast,
thunderstorm activity will reach the I-80 corridor between
8 and 10 pm. Storms are expected to weaken as they continue to
push into southern Nebraska and southwest Iowa, with all
thunderstorm activity moving out of the outlook area by the early
morning hours of Friday.

There remains uncertainty as to how far into southeast Nebraska
and southwest Iowa storms will be able to hold together, given
that the atmosphere further south still is recovering from
Thursday morning and early afternoon thunderstorm activity.

Hail up to golf ball sized and thunderstorm winds up to 70 mph will
be the primary threats with any storms this evening. Isolated
tornadoes cannot be ruled out as well, especially in vicinity of
the surface low and along intersecting boundaries in northeast
Nebraska.

There is a small chance of the thunderstorm development Friday
afternoon, but no severe weather is expected.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

There will be a break in thunderstorm activity Saturday, but
thunderstorm chances will increase later in the weekend through
midweek. At this time, guidance continues to indicate that
strong to severe thunderstorms will be possible across the outlook
area Sunday night into early Monday. Forecast trends indicate at
threat of thunderstorms on the Fourth of July.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will possibly be needed in counties
across northeast Nebraska this afternoon.

In the hours before

Local storm report, Jun 29, 9:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
924 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             BENNINGTON              41.37N 96.16W
06/29/2017  M1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 29, 9:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
925 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             CEDAR BLUFFS            41.40N 96.61W
06/29/2017  M0.88 INCH       SAUNDERS           NE   AMATEUR RADIO

&&

VDEWALD
Local storm report, Jun 29, 9:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
931 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             4 SE FORT CALHOUN       41.41N 95.97W
06/29/2017  M1.00 INCH       WASHINGTON         NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 29, 9:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
937 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             1 WNW OMAHA             41.27N 96.03W
06/29/2017  M1.50 INCH       DOUGLAS            NE   TRAINED SPOTTER

            82ND AND BLONDO.

&&

VDEWALD
Local storm report, Jun 29, 9:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
938 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             2 NE OMAHA              41.28N 95.99W
06/29/2017  M1.75 INCH       DOUGLAS            NE   BROADCAST MEDIA

&&

VDEWALD
Local storm report, Jun 29, 9:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
942 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             4 E OMAHA               41.26N 95.93W
06/29/2017  M1.00 INCH       DOUGLAS            NE   BROADCAST MEDIA

            DOWNTOWN OMAHA.

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:11 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton34 min
Jun 29, 7:39 PM CDTSevere Thunderstorm WarningOAXBurt, Colfax, Cuming, Dodge, Stanton36 min
Jun 29, 8:04 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge26 min
Jun 29, 8:06 PM CDTSevere Thunderstorm WarningOAXBurt, Colfax, Cuming, Dodge, Washington24 min
Jun 29, 8:24 PM CDTSevere Thunderstorm WarningOAXBurt, Washington36 min
Jun 29, 8:28 PM CDTSpecial Weather StatementOAXButler, Dodge32 min
Jun 29, 8:54 PM CDTSpecial Weather StatementOAXDouglas, Saunders, Washington51 min
Jun 29, 9:13 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders32 min
Jun 29, 9:16 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington29 min
Jun 29, 9:32 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy28 min
Jun 29, 9:45 PM CDTSevere Thunderstorm WarningOAXDouglas30 min
Jun 29, 9:46 PM CDTSevere Thunderstorm WarningOAXDouglas29 min
Jun 29, 9:55 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy35 min
Jun 29, 10:07 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy3 hr
Jun 29, 10:26 PM CDTSevere Thunderstorm WarningOAXSarpy34 min
Jun 29, 10:42 PM CDTSevere Thunderstorm WarningOAXCass33 min
Jun 29, 10:52 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward38 min
Jun 29, 10:58 PM CDTSevere Thunderstorm WarningOAXCass32 min
Jun 29, 11:29 PM CDTSevere Thunderstorm WarningOAXLancaster, Otoe31 min
Jun 29, 11:48 PM CDTSpecial Weather StatementOAXSarpy42 min
Jun 30, 12:00 AM CDTSevere Thunderstorm WarningOAXJohnson, Lancaster, Otoe45 min
Jun 30, 12:00 AM CDTSevere Thunderstorm WarningOAXSarpy17 min
Jun 30, 12:59 AM CDTSpecial Weather StatementOAXRichardson46 min
Jun 30, 5:48 PM CDTSpecial Weather StatementOAXDodge27 min
Jun 30, 5:51 PM CDTSpecial Weather StatementOAXButler24 min
Jun 30, 6:17 PM CDTSpecial Weather StatementOAXDodge28 min
Jun 30, 6:25 PM CDTSpecial Weather StatementOAXDodge35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.